Alert archive / Georgia / Tornado Warnings in 2023

Tornado Warning 35, NWS Jacksonville, FL

August 30, 2023Appling County, Wayne County, Georgia

NWS Jacksonville, FL issued this tornado warning at Aug 30, 2023, 7:17 AM EDT for Appling County, Wayne County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2023, 7:17 AM EDT (11:17 UTC)
Expired
Aug 30, 2023, 7:45 AM EDT
In force
28 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Appling County, GA, Wayne County, GA

The radar

The Moody AFB radar (KVAX), 116 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 5:38 AM EDTTornado WatchSPC12 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 11.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2023-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2023-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

263 
WFUS52 KJAX 301117
TORJAX
GAC001-305-301145-
/O.NEW.KJAX.TO.W.0035.230830T1117Z-230830T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
717 AM EDT Wed Aug 30 2023

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  Southwestern Wayne County in southeastern Georgia...
  Southeastern Appling County in southeastern Georgia...

* Until 745 AM EDT.
    
* At 717 AM EDT, a severe thunderstorm capable of producing a tornado
  was located over Screven, or 10 miles southwest of Jesup, moving
  northwest at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Screven around 720 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3149 8193 3143 8200 3159 8223 3169 8214
TIME...MOT...LOC 1117Z 134DEG 33KT 3149 8200 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

ENYEDI
1 follow-up statement
238 
WWUS52 KJAX 301137
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
737 AM EDT Wed Aug 30 2023

GAC001-305-301147-
/O.EXP.KJAX.TO.W.0035.000000T0000Z-230830T1145Z/
Wayne GA-Appling GA-
737 AM EDT Wed Aug 30 2023

...THE TORNADO WARNING FOR SOUTHWESTERN WAYNE AND SOUTHEASTERN
APPLING COUNTIES WILL EXPIRE AT 745 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 300 PM EDT for southeastern
Georgia.

LAT...LON 3149 8193 3143 8200 3159 8223 3169 8214
TIME...MOT...LOC 1137Z 134DEG 33KT 3161 8215 

$$

ENYEDI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Aug 30, 6:31 AM EDT, 46 minutes earlier.

Area forecast discussion, Aug 30, 6:31 AM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
631 AM EDT Wed Aug 30 2023

...New AVIATION...
Conditions have started to deteriorate at TAF sites in northeast
Florida as rainbands from Hurricane Idalia pass over the area.
Widespread rain with embedded TSRA will continue throughout most
of the day with persistent MVFR cigs and bouts of IFR or even
brief periods of LIFR conditions with heavier convection. SE winds
will increase to 30G40kt, with direction shifting to SW this
afternoon as Idalia passes well to the west of the TAF sites.

.NEAR TERM...(Through Tonight)...
Issued at 337 AM EDT Wed Aug 30 2023

Major hurricane Idalia now appears to be moving NNE toward the FL
Big Bend region, and will make landfall later this morning, then
track more NE toward Valdosta GA and then toward Jesup GA as the
day progresses. Widespread rain will continue to spread across the
forecast area over the remainder of the night and through the
morning. Anticipating that another tornado watch could come out
before dawn, possibly focused on our eastern counties where we'll
have the best overlap of weak instability and strong low-level
shear, whereas western areas may remain stable due to widespread
rainfall.

Temperatures will be suppressed due to widespread cloudiness and
rainfall. Latest consensus guidance shows high temperatures Today
around 80 across interior parts of ne FL/se GA, with low-mid 80s
possible eastern counties given enough breaks from rain.

Impacts from Idalia will gradually diminish during the evening
with low temperatures expected to be in the lower-mid 70s.

Please note that the ZFP and CWF products will be delayed until
NHC's 5am forecast package is received.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 337 AM EDT Wed Aug 30 2023

Upper ridging builds over the forecast area during this period.
Latest guidance suggests a N-S gradient of moisture in the wake of
Idalia, with greater coverage of afternoon showers/t-storms across
ne FL and only isolated coverage further N both Thursday and
Friday. Near normal temperatures are expected during this period.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 337 AM EDT Wed Aug 30 2023

Upper ridge intensifies over the southeastern U.S. during this
period with an onshore flow pattern setting up. Latest consensus
guidance suggests fairly dry conditions across se GA, with low
rain chances each day across ne FL. A gradual warming trend is
expected given the strong upper ridge over the area.

&&

.AVIATION...
(06Z TAFS)
Issued at 1240 AM EDT Wed Aug 30 2023

VFR conditions will continue at TAF sites a few more hours before
we start to see conditions deteriorate from S to N as Hurricane
Idalia starts its pass well W of the area. Widespread rain with
embedded TSRA should spread over the TAF sites during the 08z-12z
period, when we should start to see winds increase with higher
gusts. Latest guidance supports 30ktG40kt wind conditions during
the day, with direction shifting from SE in the morning to SW in
the afternoon.

&&

.MARINE...
Issued at 337 AM EDT Wed Aug 30 2023

Hurricane Idalia will make landfall across the FL Big Bend Region
this morning, then track across s-ctrl GA later Today. Winds and
seas will increase Today across area waters in response to
Idalia. Winds and seas will gradually decrease late Tonight and
Thursday as Idalia moves away from the area. A northeasterly flow
pattern will set up Friday through the Weekend with high pressure
north of the waters.

Rip Currents: High Risk Today, Moderate Risk Thursday for
NE FL/SE GA.

&&

.HYDROLOGY...
Issued at 337 AM EDT Wed Aug 30 2023

A flood watch remains in effect for most of the CWA, with the rain
totals with Hurricane Idalia (3-6+ inches) to occur over southeast
GA and interior northeast FL. Elsewhere, a general 1-3 inches will
be expected except for lesser amounts for the coastal portion of
Duval, St. Johns and Flagler Counties.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  81  73  88  70 / 100  60  10  10
SSI  88  76  92  75 /  90  70  20  20
JAX  84  74  91  73 / 100  40  40  30
SGJ  88  76  91  75 / 100  40  50  40
GNV  83  74  91  73 / 100  40  60  40
OCF  84  76  91  75 / 100  40  80  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for FLZ024-033-038-124-125-132-133-137-
     138-140-225-232-237-240-325-425.

     Flood Watch through this evening for FLZ020-021-023-024-030-031-
     035-122-124-136-222-236-340.

     Hurricane Warning for FLZ020-021-023-030-031-035-122-136-222-236-
     340.

     Coastal Flood Advisory until 11 PM EDT this evening for FLZ124-
     125-133-138-325.

     High Rip Current Risk through this evening for FLZ124-125-133-
     138.

GA...Hurricane Watch for GAZ153-154-165-166.

     Tropical Storm Warning for GAZ153-154-165-166.

     Flood Watch through this evening for GAZ132>136-149-151>154-162-
     163-165-166-250-264-350-364.

     Hurricane Warning for GAZ132>136-149-151-152-162-163-250-264-350-
     364.

     High Rip Current Risk through this evening for GAZ154-166.

     Storm Surge Watch for GAZ154-166.

AM...Hurricane Watch for AMZ450-470.

     Tropical Storm Warning for AMZ450-452-454-470-472-474.

&&

In the hours before

Local storm report, Aug 30, 6:34 AM EDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
634 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Tropical Cyclone Marineland              29.67N 81.21W
08/30/2023                   Flagler            FL   Mesonet

            45mph wind gust reported from Mesonet
            station 1423W Fswn Flagler County Em
            Marineland.

&&

AC
Local storm report, Aug 30, 6:35 AM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
635 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Tropical Cyclone 1 NNE Jacksonville Beac 30.29N 81.39W
08/30/2023                   AMZ452             FL   Mesonet

            40 mph gust reported at Mesonet station
            1618W Fswn Jacksonville Beach.

&&

AC
Local storm report, Aug 30, 7:12 AM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
712 AM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     Tropical Cyclone Mayport                 30.38N 81.42W
08/30/2023                   Duval              FL   AWOS

            45 mph peak wind reported at AWOS station
            KNRB Mayport Naval Station.

&&

AC

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:42 AM EDTTornado WarningJAXCharlton18 min
Aug 30, 6:26 AM EDTTornado WarningJAXBrantley, Pierce9 min
Aug 30, 6:41 AM EDTTornado WarningJAXBrantley, Glynn, Wayne19 min
Aug 30, 6:58 AM EDTTornado WarningJAXWayne17 min
Aug 30, 7:23 AM EDTTornado WarningJAXCamden, Glynn22 min
Aug 30, 7:40 AM EDTTornado WarningJAXCamden, Glynn35 min
Aug 30, 7:55 AM EDTTornado WarningJAXGlynn20 min
Aug 30, 9:45 AM EDTAreal Flood WarningJAXEchols101 min
Aug 30, 10:10 AM EDTFlash Flood WarningJAXEchols76 min
Aug 30, 10:23 AM EDTAreal Flood WarningJAXClinch, Echols112 min
Aug 30, 10:59 AM EDTAreal Flood WarningJAXAtkinson, Clinch2 hr
Aug 30, 11:15 AM EDTFlash Flood WarningJAXAtkinson, Clinch2 hr
Aug 30, 11:44 AM EDTAreal Flood WarningJAXAtkinson, Coffee, Ware3 hr
Aug 30, 12:01 PM EDTFlash Flood WarningJAXAtkinson, Coffee2 hr
Aug 30, 12:26 PM EDTFlash Flood WarningJAXBacon, Coffee, Ware2 hr
Aug 30, 12:43 PM EDTFlash Flood WarningJAXCoffee2 hr
Aug 30, 12:54 PM EDTFlash Flood WarningJAXAppling, Bacon3 hr
Aug 30, 12:56 PM EDTFlash Flood WarningJAXJeff Davis3 hr
Aug 30, 5:12 PM EDTWind AdvisoryJAXAtkinson, Charlton, Clinch, Coffee, Echols, Ware3 hr
Aug 30, 7:57 PM EDTWind AdvisoryJAXCamden, Glynn, Wayne3 hr

Nearby

Tornado Warnings in Georgia, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.